AIDS Home > Ziagen and Depression
Clinical studies involving Ziagen and depression have shown that depression appears to be a possible side effect of the medication (occurring in 6 percent of people taking Ziagen along with other medications). However, it is difficult to tell whether Ziagen alone causes depression because it was combined with other HIV medications during these clinical studies. Therefore, it is impossible to determine if Ziagen alone increases the risk of depression.
Is Depression a Ziagen Side Effect?Ziagen® (abacavir sulfate) is a prescription medication used to treat HIV and AIDS. Depression appears to be a possible Ziagen side effect. Clinical studies have shown that depression is a common complaint reported by people taking Ziagen. This data comes from clinical trials that extensively studied Ziagen for the treatment of HIV and AIDS.
Understanding Clinical TrialsClinical trials are designed to factor out as many variables as possible in order to understand whether the medicine works, and also to determine possible side effects. During a study, some people are given the actual medication, while others are given a placebo (which looks like the actual medication, but does not contain any of the active ingredients). However, sometimes it is unethical to give people a placebo, such as when treating life-threatening conditions (like HIV or AIDS). Therefore, the studies of Ziagen did not compare the medication to a placebo.
In clinical studies, depression was reported in 6 percent of people taking Ziagen (in combination with two other HIV medications). However, it is difficult to determine whether Ziagen causes depression, as these studies did not compare the medication to a placebo (and because Ziagen was combined with other HIV medications). Without knowing how often depression occurs in a similar group of people not taking Ziagen, it is not possible to evaluate if Ziagen actually increases the risk of depression.